Tornadoes · United States · Wisconsin · 2018

EF0 tornado, Kohler Andrae State Park, Wisconsin, August 28, 2018

This EF0 tornado ran 0.3 miles across Sheboygan County on August 28, 2018, touching down at 4:57 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 28, 2018
Touchdown
4:57 PM CDT (21:57 UTC)
Lifted
4:58 PM CDT (21:58 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Sheboygan County
Touchdown point
43.675, -87.739
Lift-off point
43.678, -87.735
Record number
1808281557-01

The damage survey

11 damage points were recorded along this path by NWS MKX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • About 450 trees down on property. Straight line wind with some evidence of tornado damage.
  • Some rot noted in the tree; wind prob 85-90 mph.
  • Garage door pushed in (replaced with tarp). Video confirmed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of severe thunderstorms produced widespread wind damage and 18 brief tornadoes across mainly Marquette, Green Lake, Fond du Lac, northern Dodge, and Sheboygan Counties. Flash flooding and river flooding also occurred in several of these areas, especially the Baraboo River in northern Sauk County. The Baraboo River reached major to record flood stage late August into September after 10 to 12 inches of rain over the Baraboo River basin the last two weeks of August.

Tornado was 1 of 19 tornadoes that occurred across central to east central Wisconsin on the afternoon of August 28th. This brief tornado went just west of Kohler Andrae State Park. Widespread straight line winds caused significant tree and crop damage across the county as well.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at Aug 28, 3:19 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 28, 3:19 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Tue Aug 28 2018

.SHORT TERM...

So while we still might get a few showers and thunderstorms across
south central WI this afternoon, the stronger storms are going to
develop just ahead of the surface front, roughly from La Crosse to
northeast WI near Menominee. This is associated with the currently
strong southwesterly flow aloft and steeper mid level lapse rates.
This convection is expected to organize into a broken line by late
afternoon and slide east, possibly clipping the MKX forecast area
(Marquette to Sheboygan County). The strongest forcing will
gradually slide southeast into the MKX forecast area late this
afternoon so either the central WI line will slide south or we
will see additional scattered thunderstorms develop (per the
latest HRRR). We will continue to see rounds of thunderstorms
until just after midnight until the 850mb front gets through
southeast WI.

With the strong instability and shear over southern WI today,
large hail and damaging winds are threats. Tornadoes that develop
along the leading edge of bowing line segments are possible given
strong 0-3km bulk shear. The storm motion will be east-northeast
which is almost parallel to the front, thus the heavy rain and
flash flood threat due to likelihood of training thunderstorms. A
severe thunderstorm watch was just issued.

.LONG TERM...

Wednesday and Thursday... Forecast confidence is High.

Low clouds and maybe some drizzle will linger across southeast WI
Wed morning until the upper trough can swing through. Highs will
only be around 70 with lower humidity and dewpoints.

High pressure and clear skies with plenty of lingering moisture is
a good setup for dense fog Wednesday night. Lows will be in the
lower 50s.

Thursday will be quiet. Return flow around the high will warm our
temps into the lower/mid 70s.

Labor Day Weekend... Forecast confidence is Medium.

A weak upper wave will slide northeast Thu nt into Friday. As it
approaches WI, expect scattered showers and thunderstorms on
Friday and/or Friday night into Saturday morning. Models are
showing a weakening trend to the forcing/showers for Friday.

Precip may linger into Saturday afternoon, but Saturday night
looks quiet. Sunday weather is looking quiet with warming temps.
Thunderstorms might be possible Sunday evening with a weak
disturbance.

Thunderstorm chances return Monday, but the synoptic setup and
reasons for storms are varied between the models, thus there is
still uncertainty.

Tuesday... Forecast confidence is Low.

The middle of next week looks unsettled with periods of
thunderstorms.

&&

.AVIATION(21Z TAFS)...

MVFR ceilings will persist through late afternoon. We should see
some improvement in ceilings, but there will still be a few MVFR
cloud bases around given our very moist environment. Thunderstorms
are developing. They may be severe with wind and hail and will
also have high rainfall rates. A tornado is possible.

Thunder should taper off after midnight, but showers and isolated
thunderstorms may linger until after sunrise Wed morning. MVFR
ceilings behind the storms overnight into Wed morning will
gradually rise to VFR by early afternoon.

&&

.MARINE...

The small craft advisory continues through 7 pm and may need to be
extended. Severe thunderstorms are possible this evening with
winds and hail and even waterspouts.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ046-047-051-
     052-056>060-062>068.

LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.

&&

Tonight/Wednesday and Aviation/Marine...Cronce
Wednesday Night through Tuesday...Cronce
Hazardous weather outlook, Aug 28, 3:25 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
325 PM CDT Tue Aug 28 2018

WIZ046-047-051-052-056>060-062>072-291100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
325 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a threat for severe thunderstorms this afternoon and
evening and heavy rainfall through the overnight hours. The
periods of heavy rain will result in a risk for flooding,
especially for areas that have seen very heavy rain over the last
week or so. A Flash Flood Watch is in effect for parts of the
region into early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There are chances for thunderstorms late Thursday night through
Saturday and again Sunday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through this evening.

LMZ643>646-291100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
325 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect into this evening for
gusty south to southwest winds.

Severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A chance for thunderstorms will return for Friday night and
Saturday, and then again Sunday night through Monday.

Cronce

www.weather.gov/mkx

In the hours before

Local storm report, Aug 28, 4:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     4 NW FOX LAKE           43.60N 88.96W
08/28/2018                   DODGE              WI   EMERGENCY MNGR

            REPORTS OF TREE AND POWER LINE DAMAGE IN FOX
            LAKE. VERY HEAVY WINDS AND RAIN COUNTY A AND
            F.

&&

MRC
Local storm report, Aug 28, 4:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     1 S BRANDON             43.72N 88.78W
08/28/2018                   FOND DU LAC        WI   TRAINED SPOTTER

            SPOTTER WAS 4 MILES NE OF BRANDON LOOKING SW
            AND OBSERVED A FUNNEL BUT COULDN'T SEE THE
            BASE DUE TO TREES OBSTRUCTING THE VIEW.

&&
Local storm report, Aug 28, 4:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
408 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     BRANDON                 43.74N 88.78W
08/28/2018  E70 MPH          FOND DU LAC        WI   FIRE DEPT/RESCUE

            EST 60-70 MPH GUSTS. ALSO A REPORT OF A CAR
            DOWN ON A TREE SOUTH OF TOWN.

&&
Local storm report, Aug 28, 4:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 SSE MONTELLO          43.75N 89.30W
08/28/2018                   MARQUETTE          WI   PUBLIC

            DEBRIS BLOCKING HWY 22 SOUTH OF MONTELLO
            MAKING IT IMPASSABLE. TIME EST FROM RADAR.

&&
Local storm report, Aug 28, 4:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
417 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 W KINGSTON            43.69N 89.18W
08/28/2018  E70 MPH          GREEN LAKE         WI   PUBLIC

            POWER LINES DOWN.

&&
Local storm report, Aug 28, 4:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
423 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          OAKFIELD                43.68N 88.54W
08/28/2018                   FOND DU LAC        WI   TRAINED SPOTTER

            DEBRIS VISIBLE FROM HWY Y LOOKING EAST OF
            OAKFIELD.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

10.0 hours before the tornado, 94 km from the path. August 28, 2018.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 41 joules per kilogram, CIN -407, lifted condensation level 1253 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 138 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-407 J/kg
Surface CAPE
29 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

2.0 hours after it, 94 km from the path. August 29, 2018.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 101 joules per kilogram, CIN -150, lifted condensation level 840 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -62 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-150 J/kg
Surface CAPE
88 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Sheboygan (SBM), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Green Bay radar (KGRB), 96 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of August 28, 2018

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 283:00 PM CDTEF1Marquette, WI0.750
August 283:03 PM CDTEF1Marquette, WI1.875
August 283:17 PM CDTEF1Green Lake, WI3.190
August 283:25 PM CDTEF0Green Lake, WI2.150
August 283:55 PM CDTEF1Fond du Lac, WI4.6175
August 284:00 PM CDTEF0Fond du Lac, WI0.650
August 284:04 PM CDTEF1Fond du Lac, WI4.4100
August 284:08 PM CDTEF0Fond du Lac, WI0.150
August 284:09 PM CDTEF1Fond du Lac, WI0.9100
August 284:11 PM CDTEF1Fond du Lac, WI0.180
August 284:11 PM CDTEF2Fond du Lac, WI3.9150$169,000
August 284:12 PM CDTEF1Dodge, WI2.7100
August 284:16 PM CDTEF1Fond du Lac, WI2.8100
August 284:22 PM CDTEF1Fond du Lac, WI4.590
August 284:27 PM CDTEF1Fond du Lac, WI4.0100
August 284:30 PM CDTEF0Fond du Lac, WI0.080
August 284:33 PM CDTEF1Calumet, WI1.075$75,000
August 284:36 PM CDTEF1Sheboygan, WI5.3100
August 287:27 PM EDTEF0Lake, MI1.1500$100,000
August 287:30 PM EDTEF1Lake, MI1.0500$100,000
August 287:49 PM EDTEF0Antrim, MI6.670$80,000
August 287:09 PM CDTEF0Scott, IA4.125
August 288:53 PM EDTEF1Ogemaw, MI0.240$65,000
August 288:58 PM EDTEF0Arenac, MI0.440$45,000
August 289:14 PM EDTEF1Arenac, MI0.950$70,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.